Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Alcohol, Medication and Anxiety

06/12/2004

Question:

I am now on Xanex 8 mg a day and I am still having attacks although not as bad. I feel lightheaded and my heart is still pounding, palms sweating. I noticed that if I have a beer I settle down more. Is this bad? What should I do?

Answer:

Certainly, on a high dose of Xanax (and 8 mg is a fairly high dose) you should be quite cautious about using alcohol.  The alcohol can interact with the Xanax and lead to serious side effects.

If you are still experiencing anxiety and panic, you should talk to your mental health professional.  I certainly don`t know enough about your care to make specific recommendations, but clinical trials show good results for patients with anxiety using selective serotonin reuptake inhibitor medications (prozac, zoloft and others) and also with cognitive behavioral therapy.  Often a combination of therapy and medication make the most improvement.

Good luck

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati